The pharmaceutical giant Novartis Consumers Health has recalled more than 2.3 million units of Triaminic and Theraflu after the cold and cough syrups were accidently opened by children and four of them ingested the medicines.
In some cases, the child-resistant caps do not function correctly and children can open them even when a tamper seal is still present, said a statement made by the U.S. CPSC – the Consumer Product Safety Commission. That federal agency is in charge of protecting consumers in the U.S. against products that could cause accidents.
In all, 18 different forms of the Triaminic syrup and six forms of the Theraflu syrup were recalled. Out of the four children who ingested the medications, only one required any medical attention. Eight other children were able to take off the caps, but did not ingest the syrups, said an official from the U.S. CPSC, before the medications were taken away from them.
The types of syrup that have been recalled contain acetaminophen, which reduces fever and can cause both liver damage as well as liver failure, if taken in large doses. Some of the syrups also contain diphenhydramine, an antihistamine, which could cause seizures as well as cardiac arrhythmia, if overdosed.
In 1970, child-resistant caps became popular in the market place when the U.S. Congress passed the Poison Prevention Packaging Act. The number of poisonings involving children has drastically dropped since then, but this recent problem shows that caps are still not perfect 100% of the time.
One medical expert said that the caps are meant to slow a child down from opening the medication, but are not intended to be 100% childproof. It just means that over time the child could open the bottle of medication.